January 1993

Serous Detachment After High-Dose Intravitreal Dexamethasone: Toxic or Osmotic?-Reply

Author Affiliations

Seoul, Korea
Boston, Mass

Arch Ophthalmol. 1993;111(1):21. doi:10.1001/archopht.1993.01090010022008

In Reply.  —We are aware of Dr Marmor's important observations regarding retinal detachment following the injection of hyperosmotic solutions.1 In our study, all injections were made into the midvitreous, and not directly adjacent to the retina; isosmolar control injections were not performed. Among the midvitreal-injection subgroup in Dr Marmor's article, he reported that midvitreal injections of 1000 mOsm or greater were associated with definite effects, but that "injections of less than 500 mOsm had little or no effect." Therefore, the basis for his present assertion that injections of 400 mOsm produce retinal effects is not clear. For purposes of our study, dexamethasone sodium phosphate solutions of 4 mg/mL and 24 mg/mL were evaluated for osmolality, and were found to be 284 mOsm and 355 mOsm, respectively. The highest concentration in our study (40 mg/mL) was not measured, but calculations place the osmolality below the 500 mOsm level. Although osmotic effects

First Page Preview View Large
First page PDF preview
First page PDF preview